North Dakota, 2004

Damaging Wind in North Dakota, July 20, 2004

July 20, 2004 · NWS BIS · 1 event in 1 county or zone

Wind accompanied by 1 inch hail. Emergency Management reported hail and wind damage to crops.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Wind accompanied by 1 inch hail. Emergency Management reported hail and wind damage to crops. A roof was torn off a farm building and grain bins were blown over.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 20, 1:55 PM CST, 5 hours 30 minutes earlier.

Area forecast discussion, Jul 20, 1:55 PM CST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
255 PM CDT TUE JUL 20 2004

.SHORT TERM...
FORECAST PROBLEM TODAY INCLUDES CONVECTION CHANCES AND PLACEMENT
TONIGHT AND POSSIBLE FIRE PROBLEMS ON WEDNESDAY. MODELS IN PRETTY
GOOD AGREEMENT IN LARGE SCALE SYNOPTIC PATTERN...AND AS USUAL
DIFFERING SOMEWHAT ON STRENGTH OF INDIVIDUAL IMPULSES...PLACEMENT
BETWEEN THE ETA AND GFS IS NOT TOO BAD TODAY.

CURRENT MSAS DEPICTS SFC TROUGH OVER WESTERN NORTH DAKOTA WITH SFC
MOISTURE CONVERGENCE MAINLY FROM BISMARCK AND MINOT EAST TO EAST
CENTRAL NORTH DAKOTA. LAPS 18Z SOUNDINGS INDICATE CAPES AOA 2K J/KG
OVER CENTRAL NORTH DAKOTA...WITH BIS ALREADY BEYOND CONVECTIVE
TEMPERATURE. DIRECTIONAL SHEAR IS PRESENT BUT RATHER WEAK. SPEED
SHEAR IS NOT REAL IMPRESSIVE EITHER. SUPERCELL DEVELOPMENT APPEARS
MOST LIKELY OVER FAR SOUTHEAST CWA BUT OVERALL CHANCES FOR SUPERCELL
DEVELOPMENT NOT GREAT. ALSO WITH WBZ VALUES ABOVE 14K WOULD EXPECT
TO HAVE HARD TIME GETTING LARGE HAIL UNLESS WE SEE A SUPERCELL.
STILL CANNOT RULE OUT ISOLATED SEVERE CELL ANYWHERE WEST OF A
BIS-MOT LINE.

WITH SHORTWAVE MOVING INTO EASTERN MONTANA AND RESIDUAL MOISTURE
LINGERING BEHIND THE TROUGH IN WESTERN CWA...WILL EXTEND THE CHANCE
OF POPS BEYOND 06Z FOR ALL BUT THE NORTHWEST CWA.

SUBSIDENCE WILL BE THE DOMINATE FACTOR ON WEDNESDAY BEHIND SFC
TROUGH IN NORTHWEST FLOW. SOUTHWEST CWA INDICATES RH VALUES AROUND
30 PERCENT WITH WINDS OF 15 TO 30 MPH. ACCORDING TO RED FLAG
DECISION CHART THIS PUTS US IN POSSIBLE CATEGORY FOR RED FLAG
WARNING. WILL HOLD OFF ATTM FOR FIRE WX WATCH ISSUANCE BUT LATER
SHIFTS WILL HAVE TO MONITOR FOR POSSIBLE LOWER RH VALUES.

SECONDARY CDFNT DROPS INTO NRN TIER ZONES LATE WEDNESDAY. SHOWERS
CANNOT BE RULED OUT BUT QPF WILL BE MINIMAL SO WILL LEAVE POPS OUT
FOR NOW. NORTHWEST FLOW CONTINUES ON THURSDAY WITH ANOTHER POSSIBLE
SHOWER CHANCE IN THE AFTERNOON ACROSS THE NORTH AS TQ INDICES RAISE
TO 18-20. LOWER ATMOSPHERE IS EVEN DRIER THAN WEDNESDAY HOWEVER SO
AGAIN QPF WILL BE MINIMAL. NOT IMPRESSIVE ENOUGH TO INTRODUCE POPS
AT THIS TIME.

SFC HIGH PRESSURE SETTLES OVER AREA ON FRIDAY FOR ANOTHER DRY DAY.
UTILIZED A BLEND OF ETA/GFS GUIDANCE TEMPS THROUGH THE SHORT TERM AS
ONLY A FEW DEGREES SEPARATING THEM THROUGHOUT...ALSO VERY CLOSE TO
PREVIOUS FCST TEMPS.

.LONG TERM...
SATURDAY THROUGH TUESDAY...00Z GFS AND ECMWF IN FAIRLY GOOD
AGREEMENT. SURFACE HIGH PRESSURE LOOKS TO KEEP THINGS DRY...WITH
H500 ENERGY REMAINING NORTH AND SOUTH OF THE STATE. BELOW NORMAL
TEMPERATURES AT THE START OF THE LONG TERM...BUILD STEADILY EVERYDAY
UNTIL THEY ARE A BIT ABOVE NORMAL BY TUESDAY. THIS REFLECTED WILL IN
INHERITED GRIDS AND VERY FEW CHANGES WERE NEEDED OVERALL.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

TWH/SHULZ
Hazardous weather outlook, Jul 20, 4:25 AM CST, 15 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
525 AM CDT TUE JUL 20 2004

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-211022-
ADAMS ND-BILLINGS ND-BOTTINEAU ND-BOWMAN ND-BURKE ND-BURLEIGH ND-
DICKEY ND-DIVIDE ND-DUNN ND-EMMONS ND-FOSTER ND-GOLDEN VALLEY ND-
GRANT ND-HETTINGER ND-KIDDER ND-LA MOURE ND-LOGAN ND-MCHENRY ND-
MCINTOSH ND-MCKENZIE ND-MCLEAN ND-MERCER ND-MORTON ND-MOUNTRAIL ND-
OLIVER ND-PIERCE ND-RENVILLE ND-ROLETTE ND-SHERIDAN ND-SIOUX ND-
SLOPE ND-STARK ND-STUTSMAN ND-WARD ND-WELLS ND-WILLIAMS ND-
INCLUDING THE CITIES OF...BISMARCK...BOTTINEAU...BOWMAN...CROSBY...
DICKINSON...JAMESTOWN...MINOT AND WILLISTON
525 AM CDT TUE JUL 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ACROSS THE REGION TODAY. SOME STORMS MAY
REACH SEVERE LEVELS THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

VINING

In the hours before

Local storm report, Jul 20, 6:01 PM CST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
701 PM CDT TUE JUL 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0652 PM     TSTM WND GST     12 NW PLAZA             48.15N 102.14W
07/20/2004  60 MPH           MOUNTRAIL          ND   TRAINED SPOTTER

&&

VJR
Local storm report, Jul 20, 6:42 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
742 PM CDT TUE JUL 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             6 S TAPPEN              46.79N 99.62W
07/20/2004  0.75 INCH        KIDDER             ND   PUBLIC

            60 MPH WIND GUST ESTIMATED

&&

VJR
Local storm report, Jul 20, 6:44 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
744 PM CDT TUE JUL 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0717 PM     HAIL             5 NE MAKOTI             48.01N 101.73W
07/20/2004  0.75 INCH        WARD               ND   TRAINED SPOTTER

            60 MPH WIND GUST ESTIMATED

&&

VJR

The radar

The Bismarck radar (KBIS), 101 km away, was scanning. The volume nearest the first event began at 01:22 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, McIntosh

When
July 20, 7:25 PM CST to 7:35 PM CST
Where
McIntosh County, 6 mi W of Wishek
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
EMERGENCY MANAGER
Coordinates
46.250, -99.683

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2004Every state in 2004This day in weather historyWarnings in North Dakota, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5412495.